Alert archive / Hawaii / High Surf Advisories in 2018

High Surf Advisory 49, NWS Honolulu, HI

October 28, 2018Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Oct 28, 2018, 1:15 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2018, 1:15 PM HST (23:15 UTC)
Expired
Oct 29, 2018, 3:38 AM HST
In force
14 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 11.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WHHW40 PHFO 282315
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
115 PM HST Sun Oct 28 2018


HIZ001>003-006>008-012-013-017-019-020-291215-
/O.NEW.PHFO.SU.Y.0049.181028T2315Z-181029T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
115 PM HST Sun Oct 28 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 AM HST Monday. 

* SURF...12 to 16 feet along north and west facing shores of
  Niihau and Kauai as well as along north facing shores of Oahu,
  Molokai and Maui. 8 to 12 feet along west facing shores of Oahu
  and Molokai.

* TIMING...through tonight.

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Boaters should expect
recreational surfers and body boarders utilizing harbor channels
to access surfing areas.

&&

$$
2 follow-up statements
647 
WHHW40 PHFO 290113
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
313 PM HST Sun Oct 28 2018


HIZ001>003-006>008-012-013-017-019-020-291415-
/O.CON.PHFO.SU.Y.0049.000000T0000Z-181029T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
313 PM HST Sun Oct 28 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...12 to 16 feet along north and west facing shores of 
  Niihau and Kauai as well as along north facing shores of Oahu, 
  Molokai and Maui. 8 to 12 feet along west facing shores of 
  Oahu and Molokai. 

* TIMING...through tonight.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Boaters should
expect recreational surfers and body boarders utilizing harbor
channels to access surfing areas.

&&

$$
940 
WHHW40 PHFO 291338
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
338 AM HST Mon Oct 29 2018

HIZ001>003-006>008-012-013-017-019-020-291445-
/O.CAN.PHFO.SU.Y.0049.000000T0000Z-181029T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
338 AM HST Mon Oct 29 2018

...HIGH SURF ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the High
Surf Advisory. 

$$

Gibbs

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Oct 28, 9:51 AM HST, 3 hours 24 minutes earlier.

Area forecast discussion, Oct 28, 9:51 AM HST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
951 AM HST Sun Oct 28 2018

.SYNOPSIS...
A trade wind weather pattern can be expected today thanks to high
pressure northeast of the area. Passing showers will favor
windward and mauka areas. An area of low pressure will move toward
the area early this week Southerly winds along with increased
moisture, will allow for the potential for heavy rain and possible
thunderstorms over portions of the state Monday night through
Wednesday. Trade winds may return later in the week but it is
expected to remain rather showery especially over windward and
mauka areas.

&&

.DISCUSSION...
Today and tonight, high pressure is currently centered far
northeast of the area with a ridge extending west southwest to a
position a few hundred miles north of the state. This places the
islands in a moderate trade wind regime. The high will drift
further off to the northeast through tonight as a frontal system
far northwest of the area gradually advances toward the area. This
will cause our trade winds to slowly diminish through tonight and
begin shifting to a more southeastly component. Moisture embedded
in the trades will provide for some passing windward and mauka
showers this morning with a gradual drying trend expected later
today and tonight. Some high cirrus clouds will also be passing
over the area from time to time in southwesterly flow aloft.

Monday through Wednesday, a broad trough of low pressure will be
taking up residency far northwest of the state. Its associated
frontal band will be the main weather player during this time
period. Southerly flow out ahead of the front will draw up deep
tropical moisture from the south. Precipitable water values in
excess of 2 inches are expected to be in the island vicinity. This
combined with a less stable airmass in place, will make
conditions ripe for potentially heavy rainfall and possible
thunderstorms over portions of the state. The global models are in
pretty good agreement with the overall timing of the event.

The wet weather pattern is expected to begin by late Monday over
Kauai and then gradually spread eastward Monday night and Tuesday.
The GFS and ECMWF have different solutions during the Tuesday
through Wednesday time period. The GFS has been developing an area
of low pressure southwest of the area and rapidly moving it
northward along the frontal boundary while intensifying it in the
island vicinity. This would bring a short period of rather windy
conditions over the west end of the state as the low passes by.
The ECMWF on the other hand develops a rather weak low southwest
of the area but does not advance it up the frontal boundary or
intensify it at all. Thus less windy conditions would occur under
this scenario. The current forecast currently takes a blend of
the models and indicates some breezy southerly winds are possible
on Tuesday. On Wednesday, the front will have stalled over the
central or eastern end of the state. However plenty of moisture
will remain in the island vicinity so showery weather is expected
to continue across some areas depending on how far east the front
progresses.

Thursday through Saturday, the global models are in pretty good
agreement with the synoptic details. At the surface, high pressure
will build in north of the area with trade winds making a return.
However, an upper level trough is forecast to dig down from the
north and eventually be centered over the state over by the
weekend. Residual moisture left over from the front along with an
unstable airmass, will result in a rather wet trade wind pattern
setting up. Chances for thunderstorms due to the instability is
also looking like a possibility especially over the Big Island,
but will leave them out of the forecast for now since confidence
that far out remains low.

&&

.AVIATION...
High pressure to the east will maintain the breezy trade winds
through the period. Clouds and showers remain in windward mauka
areas. Will lift the AIRMET for mountain obscuration where
conditions have improved. Expecting VFR conditions for the rest of
state, with the exception of the low ceilings on the windward
side.

Although we have not received any many PIREPS for low-level
turbulence, AIRMET Tango will remain in place until the conditions
improve. It is for moderate low level mechanical turbulence over
and immediately south through west of island mountain ranges. Wind
speeds will decrease tonight and AIRMET Tango will likely be
cancelled after Sunday night.

&&

.MARINE...
High pressure northeast of the Hawaiian Islands will maintain fresh
to strong trades across the coastal waters through today. As the
high shifts further east later today, winds will begin to shift
toward the southeast direction tonight and into Monday. As the
wind direction becomes southeast, winds are expected to strengthen
over the windward waters of the Big Island and Maui County and
decrease over Maalaea Bay and the Pailolo Channel. The Small Craft
Advisory (SCA) reflects the shift of the wind direction. Starting
Monday night, deep tropical moisture is expected to move into the
area as a surface low develops southwest of the state. An active
weather pattern is expected through Wednesday with heavy showers
and chance of thunderstorms. Unsettled weather may continue
through rest of the week due to an upper level low lingering over
the state.

The north-northwest swell is expected to peak this morning at
heights near advisory level. A similarly-sized reinforcing
northwest swell will arrive on Tuesday and may produce advisory
level surf late Tuesday and Wednesday. Surf along south facing
shores will gradually ease over the next few days as the south
swell declines. Strong southerly winds on Tuesday ahead of the
front will bring a short-lived windswell along south facing
shores. Small background surf is expected starting Wednesday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Monday for Alenuihaha
Channel-Big Island Leeward Waters-Big Island Southeast Waters.

Small Craft Advisory from 6 PM this evening to 6 PM HST Monday
for Maui County Windward Waters-Big Island Windward Waters.

Small Craft Advisory until 6 AM HST Monday for Pailolo Channel.

Small Craft Advisory until midnight HST tonight for Maalaea Bay.

&&

DISCUSSION...Burke
AVIATION...Chevalier
MARINE...Powell

Nearby

High Surf Advisories in Hawaii, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.